Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

May 7, 2021Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at May 7, 2021, 4:26 PM EDT for Lenoir County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2021, 4:26 PM EDT (20:26 UTC)
Expired
May 7, 2021, 5:00 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC

County Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:50 PM EDTHAIL 0.252 S Kinston, NCSEVERAL REPORTS OF PEA SIZE HAIL ALONG THE US HWY 70 CORRIDOR FROM LA GRANGE ACROSS THE SOUTH SIDE OF KINSTON IN LENOIR COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS82 KMHX 072026
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
426 PM EDT Fri May 7 2021

NCZ091-072100-
Lenoir-
426 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE AND LENOIR
COUNTIES...

At 425 PM EDT, a strong thunderstorm was located near Walnut Creek,
or near Goldsboro, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Deep Run, Dawson, Graingers, Institute, Kinston
Regional Jetport and Sandy Bottom.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3536 7782 3537 7780 3537 7777 3538 7770
      3537 7770 3535 7768 3535 7764 3537 7762
      3535 7748 3508 7761 3518 7783
TIME...MOT...LOC 2025Z 293DEG 26KT 3536 7788 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 7, 10:05 AM EDT, 6 hours 21 minutes earlier.

Area forecast discussion, May 7, 10:05 AM EDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1005 AM EDT Fri May 7 2021

.SYNOPSIS...
Weak low pressure will develop off the coast today as a cold
front approaches from the west. The low and front will move
offshore tonight with high pressure building across through the
weekend. Another frontal system will impact the area early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1000 AM Fri...Strong to severe thunderstorms continue
over southern NC this morning associated with a weak meso low or
trough over the area. The activity is expected to continue to
move east, and likely move over the Crystal coast, and possibly
further north through the rest of the morning. High res models
continue to indicate a second line of storms forming in central
NC early this afternoon, and then moving across the coastal
plain, and likely all the way to the OBX by this evening.
Thermodynamic profiles continue to show steep lapse rates
through most of the lower to middle atmosphere through this
evening, and strong forcing is expected to continue to
compensate for lack of low level moisture/instability. Thus,
have adjusted PoPs upward, and have also increased thunder
chances, and added a mention of small hail.

Temperatures will be fairly cool with widespread clouds likely,
and have lowered temps slightly to remain in the mid to upper
60s most of the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 245 AM Fri...Lingering shra will grad end for the ern
tier thru early to mid evening as front and sfc low move E.
Drier air will quickly spread in late evening and overnight
with clearing skies. Temps will be cool for early May with lows
expected a dgr or two either side of 45 mainland with low/mid
50s beaches where decent breeze will cont.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 305 AM Fri...A dry weekend is forecast before a strong
front approaches and crosses the region late Monday into
Tuesday. High pressure builds in from the north through midweek,
encouraging the development of a late-season CAD event. Another
coastal low could impact the Carolinas at the end of the period.

Saturday and Sunday...High pressure passes to our south for the
weekend ushering in dry and moderating conditions. Temperatures
climb into the low 70s Saturday. Main feature of interest this
period is a quick-moving shortwave diving out of the OH River
Valley. Some hi-res guidance is suggesting this may provide just
enough ascent for widely scattered shower activity, and this
idea is supported by the ECMWF. Opted to keep forecast dry for
now but trends will need to be monitored.

Southwesterly flow increases Sunday ahead of an approaching
frontal system. Consequently, highs rise back into the low 80s
for most inland locales. A surge of 25-30 mph winds over the
coastal waters translates to a breezy Sunday night for OBX.

Monday through Thursday...Guidance in reasonable agreement next
front will approach the Carolinas Monday morning and cross the
CWA late in the day, bringing an increased chance of showers and
storms. With better run-to-run consistency now introduced
likely PoPs to the forecast. Highs will be the highest in the
period, climbing into the mid to upper 80s.

The front will cross the region by Tuesday morning and stall
over the Gulf States through midweek as high pressure builds in
from the north. There is an increasing signal in long term
guidance for a late-season cold air dam to develop and adjusted
temperatures down considerably Wed/Thu as NBM is usually several
degrees too warm for these features.

Another coastal low may impact the region at the end of the
period, although as is typical details are sparse with poor
model agreement. Kept at least chance PoPs in the forecast,
leaning towards a more consistent ECMWF.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through Tonight/...
As of 645 AM Fri...Mostly VFR thru period however could see a
few pds of sub VFR mid/late morn thru aftn as sct to numerous
shra and isold tsra cross. Widespread clouds will spread across
this morn and cont thru late aftn with cigs mainly in the 5000
thsd ft range outside of convection. Best chc for convection
looks to cross srn tier tier mid morn thru midday with all areas
having threat this aftn ahead of a mid lvl short wave and cold
front. Clouds expected to sct out late today into the evening
as drier air spreads in as sfc low departs. NW winds will become
gusty late today thru early evening espcly closer to cst.

LONG TERM /Sat through Tuesday/...
As of 310 AM Fri...High confidence in VFR conditions for the
weekend with high pressure passing to our south. Next cold front
crosses the terminals Monday with brisk SW winds likely gusting
20-25 at times in the afternoon. Scattered showers and tstorms
will bring localized areas of sub-VFR conditions.

&&

.MARINE...
SHORT TERM /Today and tonight/...
As of 645 AM Fri...No changes with rather light winds thru mid
aftn then increasing NW winds starting srn tier and spreading
all wtrs this evening.

Prev disc...Light winds and slight seas thru mid aftn with weak
sfc low near or just off the coast. Late today as low slides
offshore and cold front reaches the coast will see increasing NW
winds espcly srn tier. NW winds will become gusty all wtrs
tonight in wake of sfc low/front with speeds 15 to 25 kts. These
winds will lead to seas reaching 3 to 5 feet tonight with some
6 footers expected outer central wtrs. SCA looks marginal given
offshore dir but does appear will have frequent gusts to 25 kts
from OBX S so wl raise SCA this evening for Pamlico Sound and
coastal wtrs S of Oregon Inlet.

LONG TERM /Sat through Tuesday/...
As of 320 AM Fri...SCA conditions will be ongoing through the
day Saturday with a renewed westerly surge of 20-25 kt across
coastal waters and sounds as upper disturbance quickly races
over the area. An odd 6 foot wave or two is possible for far
outer waters, otherwise seas should remain predominantly 4-5
feet.

High pressure shifts south of the waters and offshore Sunday,
with winds surging out of the SW late Sunday and all of Monday
ahead of the next approaching cold front. SCA conditions are
likely, and with a prolonged fetch seas will build up to 6-8
feet Monday. Front sweeps offshore late Monday night into
Tuesday, resulting in winds veering northerly and weakening
through Tuesday. SCA conditions should come to an end sometime
Tue morning.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 8 PM EDT
     Saturday for AMZ152-154.
     Small Craft Advisory from 7 PM this evening to 5 PM EDT
     Saturday for AMZ156-158.
     Small Craft Advisory from midnight tonight to 6 PM EDT
     Saturday for AMZ135.

&&

SYNOPSIS...MHX
NEAR TERM...RF/SGK
SHORT TERM...RF
LONG TERM...MS
AVIATION...RF/MS
MARINE...RF/MS
Hazardous weather outlook, May 7, 4:07 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Fri May 7 2021

NCZ029-044>046-079>081-090>092-094-193>196-198-199-204-080815-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin-
Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret-
East Carteret-Inland Onslow-Coastal Onslow-Ocracoke Island-
407 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous showers and few thunderstorms are expected
today ahead of a cold front. A couple of the storms could become
strong to marginally severe with hail and gusty winds. The threat for
stronger storms will be from mid morning to late afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-203-205-080815-
Mainland Dare-Northern Outer Banks-Hatteras Island-
407 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 4:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
426 PM EDT Fri May 7 2021

NCZ091-072100-
Lenoir-
426 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE AND LENOIR
COUNTIES...

At 425 PM EDT, a strong thunderstorm was located near Walnut Creek,
or near Goldsboro, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Deep Run, Dawson, Graingers, Institute, Kinston
Regional Jetport and Sandy Bottom.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3536 7782 3537 7780 3537 7777 3538 7770
      3537 7770 3535 7768 3535 7764 3537 7762
      3535 7748 3508 7761 3518 7783
TIME...MOT...LOC 2025Z 293DEG 26KT 3536 7788

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:51 AM EDTSmall Craft AdvisoryMHX44 hr
May 7, 9:25 AM EDTSpecial Weather StatementMHXDuplin35 min
May 7, 10:38 AM EDTSpecial Marine WarningMHX67 min
May 7, 12:29 PM EDTSpecial Marine WarningMHX61 min
May 7, 4:01 PM EDTFire Weather WatchMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more15 hr
May 7, 4:57 PM EDTSpecial Weather StatementMHXJones, Lenoir48 min
May 7, 5:34 PM EDTSpecial Weather StatementMHXCraven41 min
May 7, 6:05 PM EDTSpecial Marine WarningMHX40 min
May 7, 6:07 PM EDTSpecial Marine WarningMHX53 min
May 7, 6:09 PM EDTSpecial Weather StatementMHXHyde21 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.